Alert archive / Georgia / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Atlanta, GA

January 8, 20218 counties in Georgia

NWS Atlanta, GA issued this winter weather advisory at Jan 8, 2021, 9:50 AM EST for 8 counties in Georgia. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2021, 9:50 AM EST (14:50 UTC)
Expired
Jan 8, 2021, 7:00 PM EST
In force
9 hr
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 156 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS42 KFFC 081450
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
950 AM EST Fri Jan 8 2021


GAZ005>009-014>016-082300-
/O.CAN.KFFC.WS.W.0001.000000T0000Z-210109T0000Z/
/O.NEW.KFFC.WW.Y.0001.210108T1450Z-210109T0000Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
950 AM EST Fri Jan 8 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Wet snow. Additional snow accumulations of up to one 
  inch.

* WHERE...Portions of northeast Georgia.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Accumulating snow on area roadways, and
  reduced visibility in snow, could cause some travel impacts.
  Lesser amounts of snow are possible at the lower elevations...
  below 2000 feet within the warned area. Subfreezing  
  temperatures following the storm tonight into Saturday morning 
  could result in re-freezing of any residual water or snow on 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$
1 follow-up statement
073 
WWUS42 KFFC 090007
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
707 PM EST Fri Jan 8 2021

GAZ005>009-014>016-090115-
/O.EXP.KFFC.WW.Y.0001.000000T0000Z-210109T0000Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
707 PM EST Fri Jan 8 2021

...WINTER WEATHER WEATHER ADVISORY HAS Expired...

Due to ending precipitation in the area, the Winter Weather 
Advisory has been allowed to expire. Slippery road conditions may 
exist due to decreasing temperatures and wet roads. Please use 
caution if driving. .

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 6:54 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 8, 6:54 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
654 AM EST Fri Jan 8 2021

.UPDATE...

12z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 341 AM EST Fri Jan 8 2021/

SHORT TERM /Today through Saturday/...
Greatest focus remains in the near term as there is still an
expected rain to snow transition confined to the far northern CWA as
upper low and cooling temps aloft track eastward across the TN
Valley and western Carolinas today. Progged thermal profile has
decent saturation thru the mid-levels and snow to liquid ratios
around 7 or 8 to 1 would mean pretty wet snow. With updated QPF
ranging from one to three tenths of an inch, such ratios are in line
with around or a bit lower than 1-3 inches of fcst snow
accumulations sticking in the higher elevations where sfc temps
should be around the freezing mark and possibly aided by diabatic
effects of periods of any heavier snow. These amounts are in line
with general consensus of hi-res solutions. Sfc low should be
undergoing some Miller Type-A cyclogenesis off the coast to the east
and the deformation zone and sub-freezing low levels advecting in
from the NW should allow for possible banding of snow in the early
to mid morning today across the mountains. By late afternoon/evening
should have just some lingering light snow or flurries before the
moisture and any last lobes of upper vorticity exit east of the far
NE. All in all will maintain current advertising of Winter Storm
Warning through 7 PM this evening and will need to keep in mind any
lingering impacts of slick roadways tonight into early Saturday with
colder overnight temps expected in the mid 20s.

Quiet and dry ridge dominated Saturday on tap with continued
enhanced NW gradient sfc winds. Weak impulse looks to push across
the north that may increase some mid/upper clouds a bit but will
remain dry regardless. Temps staying below normal for most areas
with little change from today other than some warmer values in the
eastern CWA.

Baker

LONG TERM /Saturday Night through Thursday/...
Main concern for the long term continues to be Monday into Tuesday
with increasing shower chances and a possible rain or snow shower
mix. Models continue to struggle with overall timing and moisture
associated with a transient upper level low pressure system.
Temperatures are potentially cold enough that if the precip starts soon
enough Monday morning, there could be a rain or snow shower mix favoring
portions of north and west GA, and potential for a mix Monday night
into Tuesday morning for about the same area. Tried hard not to change
the mix potential from the previous run as confidence is low.

At this time, Wednesday and Thursday look dry.

BDL

&&

.AVIATION...
12Z Update...
IFR/LIFR cigs this morning (400-500 ft near KATL) with some
showers and reduced MVFR vsbys as disturbance tracks across area.
Any lingering showers should taper off by 16/18z. NE winds 4-10
kts should shift NW after about 13z near KATL (slightly different
times at other sites) and magnitudes increasing by afternoon
10-12 kts gusting 16-20 kts. Gradual slow improvement to cigs
during day but staying MVFR by evening into overnight.
Scattering/lifting after 12z Saturday for KATL with a bit earlier
for KAHN.

//ATL Confidence...12Z Update...
Medium on 400 ft making to KATL this morning and overall precip
coverage.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          44  32  50  28 /  50  10   0   0
Atlanta         44  32  44  27 /  40  10   0   0
Blairsville     39  27  39  22 /  60  20   0   0
Cartersville    43  30  44  24 /  50  10   5   0
Columbus        49  33  48  28 /  20   5   0   0
Gainesville     44  31  46  28 /  50  10   0   0
Macon           48  33  51  27 /  20  10   5   0
Rome            45  30  44  25 /  40   5   5   0
Peachtree City  45  30  46  25 /  30  10   0   0
Vidalia         51  36  51  32 /  20  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST this evening for the
following zones: Dawson...Fannin...Gilmer...Lumpkin...Murray...
Towns...Union...White.

&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Jan 8, 4:05 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
405 AM EST FRI Jan 8 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
405 AM EST Fri Jan 8 2021

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

A winter storm warning continues for portions of far north Georgia.
Refer to the winter storm warning product / ATLWSWFFC / for more
information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Freezing temperatures over portions of north Georgia Saturday morning
may cause slippery road conditions.

There is a chance of a rain snow shower mix for portions of north and
west Georgia Monday into Tuesday. There is great uncertainty with this
winter weather potential so please monitor the forecast for changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
winter weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jan 8, 6:08 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EST FRI JAN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     SNOW             1 WSW LEN FOOTE HIKE IN 34.59N  84.22W
01/08/2021  M2.0 INCH        DAWSON             GA   EMERGENCY MNGR

            2 INCHES OF SNOW ON THE GROUND AT AN ELEVATION ABOVE
            2000 FEET.

&&

EVENT NUMBER FFC2100009

BDL

Nearby

Winter Weather Advisories in Georgia, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.